Alert archive / Idaho / Flash Flood Warnings in 2007
Flash Flood Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Jul 17, 2007, 4:24 PM MDT for Custer County, Idaho. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2007, 4:24 PM MDT (22:24 UTC)
- Expired
- Jul 17, 2007, 6:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pocatello, ID
- Area
- Counties, with a storm outline in the text
County Custer County, ID
The radar
The Pocatello radar (KSFX), 192 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:40 PM MDT | FLASH FLOOD | Challis, ID | THREE SEPARATE MUDSLIDES RELATED TO HEAVY RAINFALL ALONG HIGHWAY 75 SIGHTED AT 345 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3122 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPIH 172226 FFWPIH IDC037-180030- /O.NEW.KPIH.FF.W.0001.070717T2224Z-070718T0030Z/ /KPIH.0.ER.070717T2224Z.000000T0000Z.070718T0030Z.OO/ BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 424 PM MDT TUE JUL 17 2007 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO... THIS INCLUDES THE CITY OF CHALLIS... * UNTIL 630 PM MDT. * AT 420 PM MDT...THE PUBLIC REPORTED A MUDSLIDE SOUTH OF CHALLIS. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. ADDITIONAL BRIEF HEAVY DOWNPOURS CAPABLE OF PRODUCING AN INCH OF RAIN IN 30 MINUTES ARE POSSIBLE IN THE WARNED AREA. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 4439 11435 4434 11399 4456 11391 4469 11409 $$ VALLE
2 follow-up statements
000 WGUS75 KPIH 172359 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 557 PM MDT TUE JUL 17 2007 IDC037-180030- /O.CON.KPIH.FF.W.0001.000000T0000Z-070718T0030Z/ CUSTER ID- 557 PM MDT TUE JUL 17 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR NORTH CENTRAL CUSTER COUNTY... AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS IN THE AREA THE COULD RESULT IN FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHALLIS. EMERGENCY MANAGEMENT OFFICIALS HAVE CONFIRMED MUDSLIDES SOUTH OF THE CHALLIS AREA. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 4439 11435 4434 11399 4456 11391 4469 11409 $$ VALLE
000 WGUS75 KPIH 180036 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 636 PM MDT TUE JUL 17 2007 IDC037-180046- /O.EXP.KPIH.FF.W.0001.000000T0000Z-070718T0030Z/ CUSTER ID- 636 PM MDT TUE JUL 17 2007 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL CUSTER COUNTY... THUNDERSTORMS ARE STILL IN THE AREA. HOWEVER...THESE STORMS HAVE WEAKENED AND SHOULD NOT RESULT IN ANY ADDITIONAL FLOODING. LAT...LON 4439 11435 4434 11399 4456 11391 4469 11409 $$ VALLE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:01 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 17, 3:01 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 301 PM MDT TUE JUL 17 2007 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. HUMID AIRMASS REMAINS IN PLACE TODAY ACROSS EASTERN IDAHO WITH SFC DEWPTS IN LOWER 50S PER OBSERVATIONS. WV IMAGERY SHOWS MOIST MID-LEVEL FLOW WITH DRY SLOT BEGINNING TO WORK INTO REGION. EXPECT DESTABILIZATION TO CONTINUE THIS AFTERNOON AND AM ALERT TO POSSIBILITY OF LOCALIZED SVR WX WITH LARGE HAIL AND STRONG DOWNDRAFT WINDS. HAVE ALREADY ADDED SMALL HAIL AND GUSTY WIND PHRASING TO WX GRIDS. TIMING OF SHORTWAVE MOVING NORTH OUT OF NEVADA WOULD BRING AN END TO PRECIP MID-LATE EVENING ACROSS THE REGION. THUS HAVE DROPPED POPS AFTER MIDNIGHT. MUCH DRIER AIRMASS FOR WEDNESDAY...BUT LINGERING MOISTURE FROM TODAYS STORMS MAY ALLOW FOR ISOLATED CONVECTION OVER HIGHER TERRAIN DURING THE AFTERNOON AND EVENING. SFC COLD FRONT APPEARS TO REMAIN JUST WEST OF FCST AREA WITH NO IMPACT...SLIDING NORTHEAST OVERNIGHT. DMH .LONG TERM...FRIDAY THROUGH TUESDAY. MADE NO CHANGES TO GOING FCST. EASTERN IDAHO REMAINS GENERALLY UNDER INFLUENCE OF DOMINANT CENTRAL ROCKIES HIGH. NO SIGNIFICANT THREAT OF THUNDERSTORMS UNTIL SUNDAY OR MONDAY WHEN MOISTURE CREEPS AROUND PERIPHERY OF HIGH INTO REGION. TEMPS LOOK RELATIVELY STABLE SOME 10 DEGREES ABOVE NORMAL. DMH && .AVIATION...SHOWERS AND STORMS INCREASING THIS AFTERNOON AS WAVE APPROACHES FROM SOUTHWEST. STRONGEST STORMS MIGHT BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 55KTS AND HAIL. THIS ACTIVITY IS EXPECTED TO AFFECT ALL TWEB ROUTES. LOCALIZED MVFR/OBSCURATION CONDITIONS ARE EXPECTED WITH SOME OF THESE STORMS. CONVECTIVE ACTIVITY SHOULD DIE DOWN OVERNIGHT. ATTENTION TURNS TO GUSTY WINDS ESPECIALLY IN THE SNAKE PLAIN AND CENTRAL MTNS WEDNESDAY AND THURSDAY. A FEW STORMS MIGHT BE POSSIBLE ALONG THE WY/ID BORDER BOTH DAYS. KEYES && .FIRE WEATHER...EARLIER CLOUDS ARE STARTING TO ERODE ESPECIALLY ACROSS SOUTHWEST PORTIONS OF THE AREA. SHOWERS AND STORMS QUICKLY DEVELOPING WHERE BREAKS HAVE DEVELOPED. WE ARE LOOKING AT THE POSSIBILITY OF STRONG TO SEVERE STORMS IN THE AREA. THIS WOULD SPELL STONGER STORMS POSSBILY PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND ALSO PRODUCING HAIL. WITH HUMIDITIES STAYING UP SOME SO FAR THIS MORNING EVEN WITH MIXING IN SOME DRIER AIR...WE SHOULD SEE A BETTER CHANCE OF WETTING RAINS ALTHOUGH A MIX OF WET AND DRY STORMS IS EXPECTED. THIS ACTIVITY SHOULD DIE DOWN THIS EVENING. THE STORY BECOMES ONE OF DRIER AIR MOVING IN AND WIND INCREASING. AT THIS TIME...SOME AREAS WILL SEE AFTERNOON RH DROPPING TO 15 PERCENT OR LOWER AND WIND GUSTS IN THE 20 TO 30 MPH RANGE FOR THURSDAY AND FRIDAY. IT APPEARS THAT A FIRE WEATHER WATCH IS NECESSARY FOR ZONES 405/406/407 FOR WEDNESDAY AFTERNOON AND EARLY EVENING. ANOTHER ONE WILL LIKELY BE NEEDED FOR THURSDAY. WILL ALSO WATCH FOR ANY STORMS THAT COULD DEVELOP ALONG THE ID/WY BORDER. HEADING INTO THE WEEKEND...RIDGE WILL REBUILD INTO AREA RETURNING US TO WARMER CONDITIONS. DAY TO DAY MONITORING FOR THUNDERSTORM DEVELOPMENT WILL BE NECESSARY AS IT APPEARS MOISTURE WILL RETURN TO EASTERN IDAHO. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 17, 5:35 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 535 AM MDT TUE JUL 17 2007 IDZ017>025-031-032-181015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 535 AM MDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EVENING...PRIMARILY OVER MOUNTAINOUS TERRAIN. SOME STORMS MAY PRODUCE SMALL HAIL AND GUSTY OUTFLOW WINDS. A FEW OF THESE STORMS WILL MOVE INTO THE SNAKE RIVER PLAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Local storm report, Jul 17, 3:33 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
333 PM MDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 W CHALLIS 44.50N 114.33W
07/17/2007 E0.50 INCH CUSTER ID TRAINED SPOTTER
STARTED RAINING 300 PM MDT, HAIL BEGAN AT 320 PM, ENDING
SOON AFTER
&&
SHEBERTThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:21 PM MDT | Severe Thunderstorm Warning | PIH | Butte | 24 min |
| Jul 17, 2:45 PM MDT | Fire Weather Watch | PIH | 12 hr | |
| Jul 17, 2:51 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 39 min |
| Jul 17, 3:49 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 41 min |
Nearby
Flash Flood Warnings in Idaho, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.